South Carolina, 2021Damaging Wind in South Carolina, July 12, 2021
July 12, 2021 · NWS CAE · 1 event in 1 county or zone
Daytime heating led to scattered thunderstorms in the afternoon, one of which produced some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating led to scattered thunderstorms in the afternoon, one of which produced some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 12, 1:12 PM EST, 5 hours 13 minutes earlier.
Area forecast discussion, Jul 12, 1:12 PM EST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
212 PM EDT Mon Jul 12 2021
.SYNOPSIS...
Typical summer time pattern will continue into next week with
the Bermuda High will ridging into the forecast area. Expect
scattered afternoon and evening thunderstorms each day along
with seasonal temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
Satellite and radar imagery show convective showers and a few
thunderstorms developing across the area with additional
development expected over the next couple hours. The potential
for severe thunderstorms remains low however wv satellite
imagery shows some dry air over the central and western Midlands
so gusty winds will be possible. As with summertime convection
coverage will diminish with sunset and all cells ending by
midnight. High temperatures this afternoon will be in the upper
80s to low 90s with overnight lows in the upper 60s to low 70s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Upper low moving clockwise around the upper high offshore is
progged to move north through our region Tuesday, producing
scattered showers and thunderstorms per latest high resolution
model runs.
In the wake of this upper low moving to our NE, along with a
closed low and upper trough over the Midwest weakening and
shifting NE, the upper high offshore is expected to begin
building westward into our region Wed. This, along with
precipitable water (PW) values near climatological normals, is
expected to provide a seasonally normal chance of mainly diurnal
convection.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Model ensemble means in good agreement in indicating upper high
to remain over the region Thu/Fri, with h5 heights slightly
above climatological normals, and PW values remaining near
climatological normals. NBM guidance indicating mainly chance
POPs, which appears reasonable. This synoptic pattern, combined
with a moist airmass, points to a diurnal pattern of scattered
showers and thunderstorms through at least Friday along with
near normal temperatures. Looking ahead to the weekend,
convection may be limited on Saturday as drier air and lower
PWATs move into the CWA. However, any reprieve appears to be
limited with increased chances of showers and thunderstorms
again on Sunday. Near normals temps expected.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Mainly VFR expected for the TAF period with scattered convection
expected this afternoon and evening.
Scattered showers and an isolated thunderstorm currently across
the area with satellite imagery showing developing cumulus
across the entire area. Over the next couple of hours expect
increasing coverage in showers and thunderstorms however with
the scattered nature have remained with VCSH due to confidence
in coverage. Convection will dissipate late this evening as an
inversion develops and instability decreases. Overnight a low
level jet will be over the area lowering the potential for fog
however with plenty of low level moisture expect stratus to
form. Have remained with VFR conditions overnight as stratus
coverage remains uncertain.
EXTENDED AVIATION OUTLOOK...Restrictions in diurnally driven
showers and thunderstorms possible each day. Early morning
stratus/fog possible.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 12, 3:20 AM EST, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
420 AM EDT Mon Jul 12 2021
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-130830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
420 AM EDT Mon Jul 12 2021
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 12, 4:54 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
554 PM EDT Mon Jul 12 2021
SCZ025-026-030-122230-
Aiken SC-Saluda SC-Edgefield SC-
554 PM EDT Mon Jul 12 2021
...Strong Thunderstorms Will Impact Portions of northwestern Aiken...
south central Saluda and east central Edgefield Counties Until 630 PM
EDT....
At 554 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Aiken Municipal Airport, or 9 miles north of
Aiken, moving north at 10 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Johnston, Ridge Spring, Aiken Municipal Airport, Edgefield County
Airport, Monetta, Trenton, Ward, Strom Thurmond High School, Harmony
and Vaucluse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes Interstate 20 in South Carolina between mile markers 13
and 27.
LAT...LON 3364 8159 3360 8181 3383 8193 3388 8161
TIME...MOT...LOC 2154Z 168DEG 8KT 3370 8173Thunderstorm Wind, Aiken
- When
- July 12, 6:25 PM EST to 6:27 PM EST
- Where
- Aiken County, 0.69 mi N of Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.330, -81.800
Beech Island Fire Dept reported trees down on Old Jackson Hwy and Steed St. Time estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Utah, July 12 to 16, 20213 injured · $1.4 million · 1 in hail · 30 events
- Flash Flooding and Flooding in Illinois, July 12 to 13, 2021$1.5 million · 50 kt wind · 6 events
- Flash Flooding in Pennsylvania, July 12, 2021$320,000 · 10 events
- Flash Flood and Damaging Winds in Pennsylvania, July 12 to 13, 2021$312,000 · 52 kt wind · 7 events
- Flash Flooding and Flood in Ohio, July 12, 2021$350,000 · 4 events
- Flash Flooding and Damaging Winds in Georgia, July 12 to 15, 2021$58,000 · 55 kt wind · 9 events
- Flash Flooding and Damaging Winds in Arizona, July 12, 2021$60,000 · 56 kt wind · 5 events
- Flash Flooding in New York, July 12, 2021$50,000 · 4 events
- Flood and Damaging Winds in Texas, July 12, 2021$45,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in New Jersey, July 12, 20211 in hail · 28 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 12, 202115 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 12 to 13, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959628.